Alert archive / North Dakota / Wind Advisories in 2019

Wind Advisory 11, NWS Bismarck, ND

November 24, 20197 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 24, 2019, 1:05 AM MST for 7 counties in North Dakota. It took effect at Nov 24, 2019, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 1:05 AM MST (08:05 UTC)
In effect from
Nov 24, 2019, 11:00 AM MST
Expired
Nov 24, 2019, 6:00 PM MST
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS73 KBIS 240805
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
205 AM CST Sun Nov 24 2019

NDZ031>033-040-041-043-044-241615-
/O.NEW.KBIS.WI.Y.0011.191124T1800Z-191125T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
105 AM MST Sun Nov 24 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hollan
3 follow-up statements
787 
WWUS73 KBIS 241503
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
903 AM CST Sun Nov 24 2019

NDZ031>033-040-041-043-044-242315-
/O.CON.KBIS.WI.Y.0011.191124T1800Z-191125T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
803 AM MST Sun Nov 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Working outdoors on elevated structures and driving high 
  profile vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PA
275 
WWUS73 KBIS 242105
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
305 PM CST Sun Nov 24 2019

NDZ031>033-040-041-043-044-250100-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-191125T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
205 PM MST Sun Nov 24 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds with gusts up to 45 mph expected.

* WHERE...Portions of southwest North Dakota.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Working outdoors on elevated structures and driving high profile
  vehicles will be hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PA
762 
WWUS73 KBIS 250047
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
647 PM CST Sun Nov 24 2019

NDZ031>033-040-041-043-044-250200-
/O.EXP.KBIS.WI.Y.0011.000000T0000Z-191125T0100Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
547 PM MST Sun Nov 24 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds have dropped below advisory criteria. It will be breezy to
windy at times through the night but advisory level winds are not
anticipated.

$$
twh

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 23, 11:41 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 23, 11:41 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1241 AM CST Sun Nov 24 2019

.UPDATE...
Issued at 1241 AM CST Sun Nov 24 2019

No major changes are needed for this update. Still no evidence of
precipitation reaching the ground over southwest North Dakota or
southeast Montana, where radar echoes are present.

Some model soundings are suggesting potential for +45 kt gusts
across southwest North Dakota Sunday afternoon. Will evaluate the
need for a Wind Advisory with the next forecast package update.

UPDATE Issued at 943 PM CST Sat Nov 23 2019

Updated sky and temperature grids with observed trends. No changes
needed with this update. Radar returns over eastern Montana
associated with a weak mid-level impulse have yet to cause any
precipitation reports.

UPDATE Issued at 623 PM CST Sat Nov 23 2019

Minor updates were made to temperatures tonight. Nudged lows down
in lower elevation areas where mixing will have less of an impact.
This generally gave lows of around or just below freezing north
and east of the Missouri while higher elevation areas to the
southwest stay above freezing. Also removed the PoPs tomorrow
morning. Forecast soundings show fairly dry low levels and CAMs
have toned down their precipitation signal with the minimal nature
of the forcing.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 209 PM CST Sat Nov 23 2019

Slight chances for a rain and snow mix tonight, and a windy Sunday
highlight the short term forecast.

The majority of the 12 UTC high-resolution suite suggests at
least a slight chance for a rain and snow mix across northwest
into central North Dakota late tonight into Sunday morning with
the arrival of increasing mid level moisture. Forcing is rather
weak, and the 12 UTC global models show very little QPF as low
level saturation may be a challenge. Will keep slight chance PoPs
in. Surface temperatures should remain just warm enough given
cloud cover to avoid a freezing rain threat with any rain that can
reach the ground. However, this will have to be closely
monitored.

For Sunday, a cold front will enter western North Dakota during
the late morning and early afternoon, and propagate east through
the day. Strong west-northwest winds behind the cold front are
favored, especially west of the Missouri River. Marginal Wind
Advisory gusts near 40 kts are possible across the far southwest.
Have opted to keep the strong wind messaging in the HWO and not
issue a Wind Advisory at this time.

.LONG TERM...(Sunday night through Saturday)
Issued at 209 PM CST Sat Nov 23 2019

Potential accumulating snow across the Northern Plains
Thanksgiving Day into next weekend highlight the extended
forecast.

The 12 UTC global suite continues to signal potential for
accumulating snow impacting holiday travel Thanksgiving Day into
next weekend across the Northern Plains. As expected uncertainty
is rather high as pre-existing upper level troughing is forecast
across the southwest CONUS ahead of the arrival of the upper level
wave which could signal a favoring of a more southerly track
within the envelope of solutions across the plains. The 12 UTC
GEFS QPF plumes depict it well with a significant spread, with
some notable differences in mass and QPF fields in the EC and GEM
from their 00 to 12 UTC deterministic runs. It definitely
deserves attention and will slowly increase our messaging.
However, confidence is rather low at this time given the
aforementioned upper level pattern ahead of the arrival of the
wave onto the Pacific coast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1123 PM CST Sat Nov 23 2019

VFR expected through the TAF period. Gusty west-northwest winds of
30-40 kts expected to develop after 15Z along and west of the
Missouri River.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hollan
SHORT TERM...PA
LONG TERM...PA
AVIATION...AE
Hazardous weather outlook, Nov 23, 11:45 PM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1245 AM CST Sun Nov 24 2019

NDZ031>033-040-041-043-044-250645-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1145 PM MST Sat Nov 23 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West to northwest winds gusting to 45 mph will be possible on
Sunday.

Accumulating snow is possible across the Northern Plains
Thanksgiving Day into next weekend. While uncertainty in the
potential storm track remains high, those with travel plans
across the region should pay close attention to forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-250645-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1245 AM CST Sun Nov 24 2019 /1145 PM MST Sat Nov 23 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Accumulating snow is possible across the Northern Plains
Thanksgiving Day into next weekend. While uncertainty in the
potential storm track remains high, those with travel plans
across the region should pay close attention to forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.